Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 27, NWS Flagstaff, AZ

August 14, 2005Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 14, 2005, 4:17 PM MST for Yavapai County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 4:17 PM MST (23:17 UTC)
Expired
Aug 14, 2005, 5:15 PM MST
In force
58 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 82 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 142319
FFWFGZ
AZC025-150115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
417 PM MST SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 615 PM MST

* AT 410 PM MST...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER SOUTHEASTERN YAVAPAI COUNTY...OR ABOUT 23 MILES NORTHEAST
  OF NEW RIVER...MOVING SOUTHEAST AT 5 MPH. THIS THUNDERSTORM IS
  MOVING ACROSS THE AREA BURNED BY THE CAVE CREEK FIRE

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  WEST CEDAR MOUNTAIN AT 430 PM MST

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND WASHES. CREEKS WITHIN THE AFFECTED AREA ARE BISHOP 
CREEK SILVER CREEK AND TANK CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3410 11192 3417 11182 3435 11189 3426 11212
      3416 11212

$$
1 follow-up statement
000 
WGUS75 KFGZ 150045
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
540 PM MST SUN AUG 14 2005

AZC025-150115-
YAVAPAI AZ-
540 PM MST SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM MST FOR SOUTHEASTERN
YAVAPAI COUNTY...

AT 535 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN HAS MOVED OUT OF CAVE CREEK BURN AREA. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING AND 
DEBRIS FLOWS ON SMALL CREEKS AND WASHES. CREEKS WITHIN THE AFFECTED 
AREA BUT NOT LIMITED TO ARE BISHOP CREEK...SILVER CREEK AND TANK 
CREEK.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3410 11192 3417 11182 3435 11189 3426 11212
      3416 11212

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:30 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 14, 2:30 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SUN AUG 14 2005

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE ON A DAILY BASIS
THROUGH MONDAY AS THE ATMOSPHERE REMAINS MOIST AND UNSTABLE. DRIER
AIR IS THEN EXPECTED TO MOVE INTO ARIZONA BY MID-WEEK WITH A
DECREASE IN STORM ACTIVITY FOR THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...WV IMAGERY SHOWING UPPER LOW MOVING INTO SW NM THIS
AFTERNOON WITH LARGE AREA OF UPPER LEVEL DIVERGENCE ACROSS THE CWA.
MAIN AREA OF CONVECTION HAS FIRED UP ALONG THE RIM WITH STORM
MOVEMENT TO THE SW. ELSEWHERE JUST SPOTTY CONVECTION SO FAR.
DIVERGENCE ALOFT LINGERS OVER THE CWA TONIGHT SO EXPECT PRECIP WONT
SHUTDOWN COMPLETELY THIS EVENING. FOR TOMORROW...SEE LITTLE CHANGE
IN THE AIR MASS WITH WEAK UPPER DIVERGENCE ALOFT REMAINING OVER THE
REGION. WIDESPREAD CONVECTION EXPECTED AND HAVE RAISED POPS FOR MOST
AREAS. A DRYING TREND STILL SEEN DURING THE WEEK AS PERSISTENT TROF
OFF CA COAST BRINGS A DRIER SW FLOW ALOFT INTO THE STATE. LINGERING
LOWER LEVEL MOISTURE WILL PRODUCE AFTERNOON CU OVER THE HIGHER
TERRAIN WITH A ISOLATED TSTM POSSIBLE. LATE IN THE WEEK THE BERMUDA
HIGH SHIFTS WESTWARD. STREAMLINE ANALYSIS SHOWS A RETURN TO SOUTHERLY
FLOW. GFS ATTM NOT SHOWING A LARGE INFLUX OF MOISTURE INTO STATE. FOR
NOW WILL MAINTAIN PC SKIES WITH ONLY A SLIGHT CHANCE OF PRECIP. DF

&&

.AVIATION...FOR 00Z PACKAGE...TAFS AND TWEBS ADEQUATELY DEPICT
CURRENT WEATHER. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 14, 9:30 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN AUG 14 2005

AZZ004>018-037>040-150700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
930 AM MST SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE ATMOSPHERE OVER THE REGION IS MOIST AND UNSTABLE AGAIN TODAY.
LOOK FOR THUNDERSTORMS TO DEVELOP BY NOON AND CONTINUE WELL INTO THE
EVENING. WIDESPREAD STORMS ARE EXPECTED TODAY ACROSS THE REGION WITH
THE MOST INTENSE ACTIVITY EXPECTED TO DEVELOP OVER THE MOGOLLON RIM
...WHITE MOUNTAINS...YAVAPAI COUNTY...AND NORTHERN GILA COUNTY. SOME
OF THE STORMS WILL LIKELY PRODUCE HEAVY RAINFALL AMOUNTS. THE MAIN
THREAT FROM TODAYS STORMS WILL BE LOCALIZED FLOODING...ESPECIALLY
IN LOCATIONS THAT RECEIVED SIGNIFICANT RAINS OVER THE LAST SEVERAL
DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOOK FOR SHOWERS AND THUNDERSTORMS TO DEVELOP EACH DAY. BY MID-WEEK
HOWEVER...DRIER AIR IS EXPECTED TO MOVE INTO THE STATE...LEADING TO
AN OVERALL DECREASE IN THE DAILY THUNDERSTORM ACTIVITY THROUGH THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:21 PM MSTSevere Thunderstorm WarningFGZYavapai26 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.